Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 288, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 15, 2007, 5:15 PM CDT for Stevens County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2007, 5:15 PM CDT (22:15 UTC)
- Expired
- Sep 15, 2007, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 5:40 PM CDT | HAIL 0.88 | 3 Sse Hugoton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 568 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 152214 SVRDDC KSC189-152300- /O.NEW.KDDC.SV.W.0288.070915T2215Z-070915T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 515 PM CDT SAT SEP 15 2007 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL STEVENS COUNTY IN SOUTHWEST KANSAS. * UNTIL 600 PM CDT * AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR FETERITA...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... FETERITA... HUGOTON... RURAL RESIDENCES OF CENTRAL STEVENS COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3726 10155 3707 10155 3704 10114 3728 10113 $$ GERARD
2 follow-up statements
000 WWUS53 KDDC 152237 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 536 PM CDT SAT SEP 15 2007 KSC189-152300- /O.CON.KDDC.SV.W.0288.000000T0000Z-070915T2300Z/ STEVENS KS- 536 PM CDT SAT SEP 15 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL STEVENS COUNTY... AT 532 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF HUGOTON...MOVING EAST AT 15 MPH. AT 510 PM THE PUBLIC REPORTED QUARTER SIZE HAIL 11 MILES WEST NORTHWEST OF HUGOTON. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3726 10155 3707 10155 3704 10114 3728 10113 $$ GERARD
000 WWUS53 KDDC 152258 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 559 PM CDT SAT SEP 15 2007 KSC189-152309- /O.EXP.KDDC.SV.W.0288.000000T0000Z-070915T2300Z/ STEVENS KS- 559 PM CDT SAT SEP 15 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STEVENS COUNTY EXPIRES AT 600 PM CDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER CENTRAL STEVENS COUNTY. LAT...LON 3726 10155 3707 10155 3704 10114 3728 10113 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:30 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 15, 3:30 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT SAT SEP 15 2007 .DISCUSSION... DAYS 1-2... A LEE TROUGH WAS DEVELOPING THIS AFTERNOON IN RESPONSE TO INCREASING WESTERLIES ACROSS THE ROCKIES. A COOL, STABLE AIRMASS WAS IN PLACE ACROSS THE SOUTHERN PLAINS. THE EFFECTIVE FRONTAL BOUNDARY STRETCHED FROM NEAR FORT WORTH TO ABILENE TO LUBBOCK AND THEN NORTHWARD INTO FAR SOUTHWEST KANSAS. THIS BOUNDARY WAS REFORMING FURTHER NORTH IN CENTRAL OKLAHOMA THIS AFTERNOON. 12Z SOUNDINGS SHOWED A DEEP(BUT ELEVATED) AREA OF MOISTURE BETWEEN 850MB AND 750MB AT DDC AND AMA. DAYTIME HEATING WAS ALLOWING THIS TO MIX TO THE SURFACE WITH RAPID DEWPOINT RECOVERY IN OUR WEST. HIGH DEWPOINTS WERE ALSO ADVECTING N/NNE FROM EASTERN NM AND FAR WEST TEXAS INTO THE LBL/EHA AREA. VISIBLE IMAGERY AND SFC OBS SHOWED TROUGH LINE FROM SOUTH OF PUEBLO TO THE COLORADO STATE LINE. SURFACE BASED CAPES WERE ALREADY ABOUT 2000 J/KG AS OF 19Z. CU TOWERS WERE DEVELOPING AROUND SPRINGFIELD WHERE IT WAS UP TO 94F. THE LOW LEVELS WILL BE MIXED UP TO ABOUT 700MB. THE CAPPING INVERSION WILL BE NEGLIGIBLE ALONG THE COLORADO STATE LINE. ANY STRONG TO SEVERE STORMS THAT GET GOING WILL SLOWLY MOVE EAST/SE ABOUT 15KTS GIVEN THE 25 TO 30 KT WESTERLY MID LEVEL FLOW. VERTICAL WIND PROFILES ARE FAVORABLE FOR SEVERE STORMS THAT MAY EVEN ROTATE. THE HWO WAS UPDATED TO MENTION ISOLATED SEVERE FOR THE FAR SW FROM 4 PM TO 11 PM. THE NAM HINTS AT ELEVATED STORM DEVELOPMENT ACROSS OUR NORTHERN COUNTIES LATER TONIGHT. THIS ACTIVITY WILL HAVE TO BE BASED IN THE ACCAS LAYER(AT THE TOP OF THE ELEVATED MIXED LAYER) SINCE THE LOW LEVELS WILL BE VERY CAPPED. THE MID LEVEL HOT PLUME WILL MIX TO THE GROUND ACROSS THE FCST AREA ON SUNDAY WITH MAXES 95 TO 100F COMMON. ANY STORMS THAT GET GOING WELL BE VERY ISOLATED AT BEST. WITH LITTLE IN THE WAY OF UPPER SUPPORT, DEVELOPMENT WILL DEPEND ON THE AMOUNT OF SFC CONVERGENCE. THERE WILL STILL BE A WEAK(AND VERY SHALLOW) BOUNDARY ALONG A WNW TO ESE LINE FROM SOUTH OF GOODLAND TO GREAT BEND. MOISTURE MAY POOL JUST ON THE COOL SIDE OF THIS BOUNDARY. SO SMALL POPS WERE INSERTED FOR THIS POSSIBILITY. MID LEVEL DRYING WILL OCCUR SO THAT ELEVATED NOCTURNAL CONVECTION WILL BE SUPRESSED. A FEW STORMS ARE POSSIBLE IN OUR FAR WEST TOWARD 00Z TUE AHEAD OF A SHORTWAVE TROUGH OVER THE SOUTHERN ROCKIES. GOING TEMPERATURES LOOKED PRETTY GOOD. THE MAIN CHANGE WAS TO BUMP DDC-GCK UP TO 99F FOR SUNDAY AS +13C 700MB TEMPS MIX TO THE GROUND. MAXES MAY BE SLIGHTLY COOLER MONDAY SINCE 700MB TEMPS WILL BE DROPPING TO 10-12C. LAST MINUTE TWEAKS WERE MADE TO THE HOURLY TEMP GRIDS FOR TONIGHT. AS THE LOW LEVEL FLOW BACKS FROM DDC NORTHEAST AFTER 00Z, LOW LEVEL SE UPSLOPE(FROM AN ALREADY COOL AIRMASS IN NW OK) WILL ALLOW FOR TEMPS TO DROP BY 10 PM TO THE UPPER 50S AND LOWER 60S. BUT LATER TONIGHT, SOUTHERLY FLOW AND HIGHER DEWPOINTS WILL SPREAD NE, WITH RISING TEMPS FROM DDC EAST AFTER MIDNIGHT. DAYS 3-7... FORECAST CHALLENGES IN THE EXTENDED PERIOD MAINLY INVOLVE THE CHANCES FOR THUNDERSTORMS WITH THE SHORTWAVE CROSSING THE NORTHERN AND CENTRAL PLAINS ON TUESDAY AND THE EVOLUTION OF THE UPPER LOW FORECAST TO DIG INTO THE WESTERN CONUS LATER IN THE WEEK. THIS MORNINGS RUNS OF THE UKMET AND GFS AS WELL AS LAST NIGHTS ECMWF ARE ALL IN PRETTY CLOSE AGREEMENT WITH THE TIMING OF THIS WAVE AS WELL AS THE OVERALL TRACK OF IT ALTHOUGH THE UKMET IS SPLITTING THE ENERGY SOMEWHAT AND SHOWING TWO DISTINCT VORT CENTERS WITH THE SOUTHERN VORT TRACKING ACROSS SOUTHWEST KANSAS AND THE PANHANDLES. THE GFS AND EC TAKE THE BULK OF THE UPPER LEVEL ENERGY AND FORCING TO THE NORTH. HARD TO TELL AT THIS TIME WHICH SOLUTION WILL BE CORRECT. THE GOING FORECAST BROAD BRUSHES PRECIP CHANCES ACROSS THE ENTIRE CWA ON TUESDAY AND WILL LEAVE IT AS IS. IF THE MORE NORTHERN TRACK WORKS OUT, WE MAY NOT SEE TOO MUCH IN THE WAY OF ANY PRECIP ACROSS SOUTHWEST KANSAS WITH AREAS ALONG AND NORTH OF I-70 BEING IN BETTER LINE FOR IT. REGARDING THE WESTERN CONUS SYSTEM. THE 12Z GFS IS IN AND SHOWS SOME SIGNIFICANT DIVERGENCE FROM PREVIOUS RUNS. IT NOW KEEPS THE UPPER LOW OFF THE WEST COAST WHICH IS SIMILAR TO WHAT THE CANADIAN SHOWS. THE 12Z UKMET IS TRENDING TOWARD A FARTHER WEST TRACK OF THE UPPER LOW AS IS DROPS SOUTHWARD ALONG THE WEST COAST. WILL BE INTERESTING TO SEE WHAT THE 12Z ECMWF SHOWS AS IT WAS VERY CONSISTENT OVER THE COURSE OF SEVERAL RUNS WITH THE POSITION OF THE UPPER LOW AROUND NEVADA/SOUTHERN CALIFORNIA BY 22/00Z. I DID TRIM BACK ON POPS DURING THE MID TO LATTER PART OF THE WEEK AS MID LEVEL RIDGING SHOULD PUT A DAMPER ON ANY SIGNIFICANT PRECIP CHANCES. && .AVIATION... AFTERNOON HEATING WILL CONTINUE TO ERODE THE MVFR CIGS ACROSS CENTRAL AND SOUTHWEST KANSAS AS THE AFTERNOON CONTINUES. TAF SITES SHOULD ALL BE VFR BY 23Z. ISOLD TSRA IS EXPECTED TO DEVELOP ALONG THE RATON MESA THIS AFTERNOON AND COULD MOVE INTO EXTREME SOUTHWEST KANSAS LATE THIS AFTERNOON OR EVENING. ISOLATED TSRA COULD ALSO DEVELOP FARTHER NORTH AND MOVE THROUGH THE KHYS AREAS AFTER 05Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 99 65 93 / 20 0 0 0 GCK 60 99 63 93 / 20 0 0 20 EHA 64 96 66 92 / 20 0 0 20 LBL 63 98 66 93 / 20 0 0 0 HYS 57 92 65 94 / 30 0 0 0 P28 62 96 68 92 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/02
Hazardous weather outlook, Sep 15, 10:17 AM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1017 AM CDT SAT SEP 15 2007 KSZ030-031-043>046-063>066-076>081-086>090-161530- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 1017 AM CDT SAT SEP 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF STORMS TUESDAY THROUGH THURSDAY. THE BEST CHANCE OF SEVERE STORMS WILL BE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074-075-084-085-161530- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 1017 AM CDT SAT SEP 15 2007 /917 AM MDT SAT SEP 15 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS MAY DEVELOP AFTER 4 PM. THESE STORMS COULD BE SEVERE WITH LARGE HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HERE IS A CHANCE OF STORMS TUESDAY THROUGH THURSDAY. THE BEST CHANCE OF SEVERE STORMS WILL BE TUESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED FROM 4 PM MDT THROUGH 11 PM MDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Sep 15, 4:16 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 416 PM CDT SAT SEP 15 2007 KSZ084-085-152200- MORTON-STEVENS- 416 PM CDT SAT SEP 15 2007 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RICHFIELD...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3735 10187 3717 10187 3714 10123 3739 10124 GERARD
Local storm report, Sep 15, 4:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
441 PM CDT SAT SEP 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST N RICHFIELD 37.27N 101.79W
09/15/2007 E50 MPH MORTON KS PUBLIC
&&
01Special weather statement, Sep 15, 4:59 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 459 PM CDT SAT SEP 15 2007 KSZ085-152245- STEVENS- 459 PM CDT SAT SEP 15 2007 ...SIGNIFICANT WEATHER ADVISORY FOR STEVENS COUNTY... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FETERITA...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3731 10155 3710 10155 3710 10108 3733 10108 GERARD
Local storm report, Sep 15, 5:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM CDT SAT SEP 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 23 NE ELKHART 37.24N 101.60W
09/15/2007 E0.75 INCH MORTON KS PUBLIC
&&
JRJLocal storm report, Sep 15, 5:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT SAT SEP 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 11 WNW HUGOTON 37.24N 101.53W
09/15/2007 E1.00 INCH STEVENS KS PUBLIC
&&
MBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 4:16 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 44 min |
| Sep 15, 4:59 PM CDT | Special Weather Statement | DDC | Stevens | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.